Alert archive / Washington / Wind Advisories in 2008

Wind Advisory 6, NWS Seattle, WA

February 5, 2008San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Feb 5, 2008, 3:23 AM PST for San Juan County, Washington. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2008, 3:23 AM PST (11:23 UTC)
Expired
Feb 5, 2008, 9:00 PM PST
In force
18 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2008-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2008-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KSEW 051123
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
323 AM PST TUE FEB 5 2008

...STRONG COLD FRONT WILL CAUSE WINDY CONDITIONS TODAY...

.A FAIRLY STRONG COLD FRONT WILL CROSS WESTERN WASHINGTON EARLY
THIS AFTERNOON. SOUTHERLY WINDS IN ADVANCE OF THIS FRONT WILL
STEADILY INCREASE THROUGH THE MORNING HOURS AND PEAK AN HOUR OR
TWO AHEAD OF THE FRONT. THE WINDS THEN SHIFT TO A WEST TO
SOUTHWEST DIRECTION AFTER THE FRONT PASSES AND THEN GRADUALLY
DIMINISH THROUGH THE EVENING HOURS.

WAZ001-503-506-510-515-051930-
/O.NEW.KSEW.WI.Y.0006.080205T1123Z-080205T2300Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-WESTERN STRAIT OF JUAN DE FUCA-
323 AM PST TUE FEB 5 2008

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON. 

SOUTH TO SOUTHEAST WINDS WILL INCREASE THROUGH THE MORNING
HOURS...WITH SUSTAINED WINDS PEAKING BETWEEN 20 TO 35 MPH.
WIND GUSTS WITH THIS SYSTEM WILL REACH BETWEEN 45 AND 55 MPH
SHORTLY BEFORE AND AFTER THE FRONTAL PASSAGE DURING THE EARLY
AFTERNOON HOURS. WEST TO SOUTHWEST WINDS BEHIND THE FRONT WILL
EASE TO 15 TO 25 MPH THROUGH THE EVENING HOURS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR
GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP
SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND
CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY THOSE WITH HIGH
PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR SUDDEN...STRONG CROSS
WINDS.

$$

CERNIGLIA
WWW.WEATHER.GOV/SEATTLE
1 follow-up statement
000 
WWUS76 KSEW 052050
NPWSEW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
1250 PM PST TUE FEB 5 2008

...STRONG COLD FRONT IS GIVING WINDY CONDITIONS TO WESTERN
WASHINGTON THIS AFTERNOON...

.A STRONG COLD FRONT MOVED THROUGH WESTERN WASHINGTON EARLY THIS
AFTERNOON. SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH LOCAL
GUSTS TO 50 MPH CAN BE EXPECTED THROUGH THE AFTERNOON AND EARLY
EVENING. WINDS WILL BE WESTERLY NEAR THE STRAIT OF JUAN DE FUCA.
WINDS WILL GRADUALLY DIMINISH THIS EVENING.

WAZ504-505-507>509-511-512-060500-
/O.EXB.KSEW.WI.Y.0006.000000T0000Z-080206T0500Z/
SOUTHWEST INTERIOR-EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA-
LOWER CHEHALIS VALLEY AREA-
1250 PM PST TUE FEB 5 2008

...WIND ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS TO 50
MPH CAN BE EXPECTED THROUGH EARLY THIS EVENING. WINDS THIS STRONG
CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED
TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY
THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR
SUDDEN...STRONG CROSS WINDS.

$$

WAZ001-503-506-510-515-060500-
/O.EXT.KSEW.WI.Y.0006.000000T0000Z-080206T0500Z/
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY-
ADMIRALTY INLET AREA-WESTERN STRAIT OF JUAN DE FUCA-
1250 PM PST TUE FEB 5 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM PST THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 PM PST THIS EVENING. 

SOUTH TO SOUTHWEST WINDS OF 20 TO 35 MPH WITH LOCAL GUSTS TO 50 MPH
CAN BE EXPECTED THROUGH EARLY THIS EVENING. WINDS THIS STRONG CAN
SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED
TREES...AND CAUSE LOCAL POWER OUTAGES. MOTORISTS...ESPECIALLY
THOSE WITH HIGH PROFILE VEHICLES...SHOULD ALSO BE ALERT FOR
SUDDEN...STRONG CROSS WINDS.

$$


MM

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Feb 5, 3:00 AM PST, 23 minutes earlier.

Area forecast discussion, Feb 5, 3:00 AM PST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
300 AM PST TUE FEB 5 2008

.SYNOPSIS...A STRONG COLD FRONT WILL SWEEP ACROSS THE AREA TODAY
WITH GUSTY WINDS AND PERIODS OF RAIN. SNOW WILL BECOME HEAVY AT
TIMES THIS AFTERNOON INTO WEDNESDAY. ANOTHER FRONTAL SYSTEM WILL
AFFECT THE REGION WEDNESDAY NIGHT AND THURSDAY...AGAIN WITH BREEZY
CONDITIONS...RAIN AND HEAVY MOUNTAIN SNOWS. UNSETTLED WEATHER IS
EXPECTED INTO NEXT WEEKEND.

&&

.SHORT TERM...STRONG COLD FRONT OUT A BIT WEST OT 130W THIS MORNING
AND HEADED OUR WAY. THE FRONT IS EXPECTED TO REACH THE COAST AROUND
OR SHORTLY BEFORE NOON THEN CROSS THE INTERIOR EARLY TO MID
AFTERNOON. THE OCCASIONAL LIGHT PRECIP WILL INCREASE IN INTENSITY
MID MORNING AS THE FRONT APPROACHES WITH AN INCREASE IN WIND SPEEDS
AS WELL. AFTER THE FRONT PASSES WINDS WILL SLOWLY DIMINISH WITH
STEADY PRECIP BECOMING BROKEN UP OVER THE LOWLANDS. SNOW WILL PICK
UP IN INTENSITY THIS AFTERNOON OVER THE MOUNTAINS WITH THE
APPROACHING FRONT AS WELL.

FOR TONIGHT THE REGION WILL BE UNDER A STRONG AND MOIST WEST FLOW.
THIS WILL PROVIDE PLENTY OF SHOWER ACTIVITY FOR MOST OF THE LOWLANDS
EXCEPT DUE EAST OF THE OLYMPICS WHERE WE WILL HAVE A BIG PRECIP HOLE
(THINK BREMERTON TO SEATTLE). PATTERN IS GOOD FOR A CONVERGENCE ZONE
OVER SNOHOMISH COUNTY AS WELL. BIGGER STORY IS THAT THE STRONG
WESTERLY FLOW WILL SMACK INTO THE MOUNTAINS AND PRODUCE A 18-24 HOUR
PERIOD OF MODERATE TO HEAVY SNOWFALL. THIS ALONG WITH GUSTY WINDS
WILL MAKE TRAVEL ACROSS THE PASSES INTERESTING AT BEST TONIGHT AND
EARLY WEDNESDAY.

AFTER A BIT OF A BREAK OF SHORTS...DURING THE MIDDLE OF THE DAY
WEDNESDAY...THE NEXT FRONTAL SYSTEM RAPIDLY HEADED THIS WAY WILL
BEGIN TO SPREAD PRECIPITATION ACROSS THE REGION LATE WEDNESDAY INTO
WEDNESDAY NIGHT. THEN STRONG WESTERLY FLOW RESUMES BEHIND THIS
SYSTEM INTO THURSDAY. THUS BREEZY ONCE AGAIN WITH STRONG UPSLOPE
FLOW IN THE MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY FOR ANOTHER
ROUND OF MODERATE TO HEAVY SNOWS. THIS STRONG WESTERLY FLOW COULD
CONTINUE INTO FRIDAY WITH THE SNOW JUST PILING UP.  CERNIGLIA

.LONG TERM...MID LEVEL HEIGHTS BEGIN TO BUILD FRIDAY AND CONTINUE
RIGHT INTO SATURDAY AS A RIDGE BUILD OVER THE WEST COAST.
PRECIPITATION GRADUALLY DIMINISHES FRIDAY NIGHT AS SNOW LEVELS RISE.
THE NEXT FRONT IS EXPECTED TO CROSS THE AREA LATER SATURDAY...AND
WITH RELATIVELY WARM AIR MASS OVER THE REGION WE COULD END UP WITH
RAIN FALLING AT PASS LEVEL WHICH WOULD WEIGHT DOWN THE SNOW PACK
SOME. AFTER THE FRONT PASSES COOLER AIR INFILTRATES THE REGION BUT
NOT QUITE A COOL AS WHAT WE HAVE HAD OF LATE SO INSTEAD OF SNOW
LEVELS 500-1500 FT IT WILL BE MORE LIKE 2000-3000 FT SUNDAY ONWARD.
OVERALL ALL VERY ACTIVE PATTERN WELL INTO NEXT NEXT WEEK FOR
OCCASIONAL BREEZY AND RAINY PERIODS. WINTER CONTINUES.  CERNIGLIA

&&

.AVIATION...CEILINGS REMAIN MOSTLY MVFR EARLY THIS MORNING WITH
ISOLATED POCKETS OF IFR. PRECIP WILL FILL IN THIS MORNING ACROSS THE
REGION AS A COLD FRONT ABOUT 250 NM OFFSHORE AT 1030Z APPROACHES.
THIS SHOULD BE A FAIRLY STRONG COLD FRONT WITH CEILINGS POSSIBLY
DROPPING TO IFR WITH VISIBILITIES OF 3-5SM AT TIMES IN MODERATE
PRECIP LATER THIS MORNING. THE FRONT WILL MOVE THROUGH THE PUGET
SOUND TERMINALS AROUND 20Z. WINDS AT THE 5000 FOOT LEVEL WILL RISE
TO SOUTHERLY 50 TO 60 KNOTS NEAR AND WITH THE COLD FRONT
PASSAGE...FROM 15Z TO 21Z OR SO TODAY. STRONG ONSHORE FLOW BEHIND
THE FRONT WILL HELP DEVELOP A CONVERGENCE ZONE LATER THIS AFTERNOON.

AT KSEA...MVFR CEILINGS TO CONTINUE THIS MORNING WITH RAIN
INCREASING. TEMPO CEILINGS BELOW 1000 FEET MAY OCCUR LATER THIS
MORNING...ESPECIALLY NEAR THE FRONT. SOUTHERLY GRADIENTS ARE
INCREASING. SOUTHERLY WIND 10 TO 15 KT WILL BECOME SOUTHWEST BEHIND
TODAYS FRONT...WITH GUSTS OF 20 TO 25 KT WELL INTO THE EVENING
HOURS. THE BULK OF THE ACTIVITY WITH THE AFTERNOON CONVERGENCE ZONE
SHOULD REMAIN NORTH OF THE AIRPORT.

&&

.MARINE...A VIGOROUS PACIFIC FRONTAL SYSTEM WILL AFFECT THE FORECAST
AREA THROUGH TONIGHT. A STRONG COLD FRONT SHOULD REACH THE COAST
AROUND 18Z TODAY THEN THE INLAND WATERS BY 21Z...WITH STRONG ONSHORE
FLOW IN THE WAKE OF THE FRONT TONIGHT. SOUTHERLY GALES ARE EXPECTED
FOR THE COASTAL WATERS...ENTRANCES TO THE STRAIT...ADMIRALTY
INLET...AND NORTHERN INLAND WATERS. WESTERLY GALES THROUGH THE
STRAIT ARE EXPECTED BEHIND THE FRONT THIS AFTERNOON. WESTERLY SWELL
IN THE 18 TO 20 FOOT RANGE ARE EXPECTED TO REACH THE COASTAL WATERS
EARLY WEDNESDAY. ANOTHER SYSTEM MAY BRING ANOTHER POSSIBLE ROUND OF
GALES TO THE WATERS LATE WEDNESDAY INTO EARLY THURSDAY. 27

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
 .WINTER STORM WARNING FOR THE OLYMPICS AND WEST SLOPES OF THE
  CASCADES.
 .WIND ADVISORY FOR THE WESTER STRAIT OF JUAN DE FUCA AND THE
  NW INTERIOR.
 .GALE WARNING ALL WATERS EXCEPT PUGET SOUND AND HOOD CANAL.
 .SMALL CRAFT ADVISORY PUGET SOUND AND HOOD CANAL.
 .SMALL CRAFT ADVISORY FOR ROUGH BAR CONDITIONS GRAYS HARBOR BAR.

WEATHER.GOV/SEATTLE

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:09 PM PSTHigh Surf WarningSEW12 hr

Nearby

Wind Advisories in Washington, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.